Pharmacy/acne caused by prednisone
Hi, I'm a 47 year old male who was on prednisone last fall due to IGG4 related desease in my lung. While on prednisone (started on 40 mg for a month then went down for a total of 3 months) i had a lot of acne on my: chest, sholders, arms, back and buttocks but not so much on my face and this lasted several months after stopping the prednisone. I will be going back on prednisone soon and wanted to know if there is a drug that can alleviate the acne side affects of prednisone? I've taken accutane when i was young, is there somthing less harsh or an alternative??
Yes, acne is a common problem associated with long-term steroids. And as you discovered, it can be widespread, not just affecting the face, but the back, shoulders, arms, legs etc etc. The acne also tends to persist for the duration of treatment, only remitting once treatment is ceased. I did a little research with this and read that there is a possibility that you may not experience acne again on rechallenging the steroid. So, this is good news! However, this claim was not substantiated with any trial data or clinically relevant statistics. Acne is usually caused by increased sebum production, abnormal follicular keratinisation, proliferation of Propionibacterium acnes and inflammation. One might assume that since prednisolone has an immunosuppressant effect, it could be the overgrowth of bacteria (Propionibacterium acnes) that's the ultimate cause of steroid induced acne, in which case, antibiotics would seem most appropriate. However, this is not strictly the case, as steroids may cause acne via any one or more of these routes.
Did you try anything for your acne last time you were on prednisolone? From my level of understanding, the treatment approach for steroid-induced acne mirrors that of general acne. So, there are topical treatments, such as retinoids, benzoyl peroxide or azelaic acid, which are used as first-line treatments in mild acne. Occasionally, such topicals are used with oral antibacterials in moderate acne. Accutane (isotretinoin) is usually reserved for moderate to severe 'refractory' cases ie, cases which did not respond to conventional treatment. With the exception of mild topical preparations, all of these treatments have shown some evidence of effectiveness when used in the treatment of steroid-induced acne.
I guess to answer your question, Bruce. Yes, there are alternatives to Accutane, both topical and oral. The question here is which one is best for you in terms of side effect profile, your clinical presentation, and any contraindications or potential drug interactions (ie, if you have other medical conditions or are taking other medications). If you had used a product with success last time, I would have said to have tried it again. But that doesn't seem to have been the case. I would wait before taking anything. There is a chance that you may not experience acne on rechallenge (however slim this chance might be). Then I would most definitely see a dermatologist for an expert opinion. This is the kind of stuff they see every day, and they will be able to provide you with the best advice you can find. The bottom-line is that there are options. It might also be a good idea to direct this same question to a dermatologist here on AllExperts for more direction.
I hope this helps, Bruce. If this was my own personal problem, I would bypass the pharmacist (don't worry, I'm not offended) and even the general practitioner, and go straight for the opinion of a dermatologist.